Leukocytoclastic Vasculitis Secondary to Pyridostigmine (Mestinon): Report of a Possible First Case
Perm J 2017;21:15-164 [Full Citation]
Introduction: Pyridostigmine is an acetylcholinesterase inhibitor commonly used in the treatment of myasthenia gravis. We describe a patient who developed a rash after recently being started on pyridostigmine and give a general review of leukocytoclastic vasculitis.
Leukocytoclastic vasculitis (LCV) is an inflammatory reaction involving arterioles and venules of the skin. Other terms used to describe this disorder include cutaneous leukocytoclastic angiitis and hypersensitivity vasculitis. LCV typically presents as palpable purpura, but it may also present with urticarial-like lesions, petechial ulcers, erythematous plaques, or nodules. Its manifestations are primarily cutaneous; however, systemic findings such as fever, arthralgias, lymphadenopathy, and renal and hepatic dysfunction can occur.1 The typical histologic findings in the dermis include a perivascular neutrophilic infiltrate with karyorrhexis (nuclear dust), variable numbers of mononuclear cells and eosinophils, fibrinoid necrosis, and extravasation of red blood cells. The pathogenesis of LCV has been suggested to be immune complex mediated.2,3 Numerous precipitating factors have been implicated in the development of LCV, with most cases being associated with drugs and infections.3,4 This case report examines the possibility of a heretofore unknown relationship between pyridostigmine (Mestinon; Valeant, Laval, Quebec, Canada) and LCV.
A 91-year-old white man with ocular myasthenia gravis (confirmed by normal limb electromyography testing and a positive acetylcholine receptor antibody titer) was started on 30 mg twice daily pyridostigmine. Approximately 2 weeks later, he noticed a rash on his lower legs, but he did not seek immediate medical attention. He presented to the hospital several days later after a mechanical fall. During this hospitalization, bilateral palpable purpura were appreciated on the extensor surfaces of his lower legs (Figures 1 and 2). A punch biopsy of the rash was performed. Microscopy revealed a mixed inflammatory cell infiltrate with prominent neutrophils, associated nuclear dust, and red blood cell extravasation, consistent with LCV (Figure 3). The epidermis was normal. Immunofluorescence studies were negative for immunoglobulin IgA, IgG, IgM, C3c, and fibrinogen. A histologic diagnosis of LCV was confirmed.
The patient had underlying atrial fibrillation, hypertension, and hyperlipidemia as well as a known ascending aortic aneurysm with an anterior-posterior diameter of 4.9 cm. He had had a stroke 7 years earlier with no residual neurologic sequelae. His medications upon admission to the hospital included bendrofluazide, canadersartan, simvastatin, warfarin, and pyridostigmine. The only medication change in the 2 years before his hospital admission had been the initiation of pyridostigmine approximately 2 weeks before his current hospital admission. There were no systemic symptoms or signs to suggest systemic involvement of the LCV.
Laboratory blood tests revealed the following values: hemoglobin: 102 g/L; platelet count: 219 × 109/L; C-reactive protein: 20 mg/dL; erythrocyte sedimentation rate: 10 mm/hr; white blood cell count: 4.8 × 109/L; neutrophil count: 3.8 × 109/L; lymphocyte count: 0.5 × 109/L; monocyte count: 0.3 × 109/L; eosinophil count: 0.2 × 109/L; albumin: 35 g/dL; serum globulin: 30 g/L; and total serum protein: 65 g/dL. Liver function tests were normal and a viral hepatitis screen was negative. Anti-Sm antibodies, anti-RNP antibodies, anti-SS-A antibodies, anti-SS-B antibodies, anti-Jo-1 antibodies, anti-SCI-70 antibodies, antineutrophil cytoplasmic antibodies, anti-CCP antibodies, cryoglobulins, and rheumatoid factor studies were all normal. Serum protein electrophoresis revealed slightly elevated light chains with a normal kappa/lambda ratio, consistent with an inflammatory state.
Mestinon was discontinued and loratadine was started. The LCV gradually regressed during the ensuing month. Subsequent therapy for myasthenia gravis was not initiated because the ocular myasthenia gravis did not recur.
LCV is commonly caused by a hypersensitivity reaction to drugs. Although penicillins, cephalosporins, allopurinol, sulphonamides, and phenytoin are some of the most commonly implicated drugs, many other drugs or agents can cause LCV (see Sidebar: Possible Drugs Associated with Leukocytoclastic Vasculitis). Apart from medications, other conditions have been associated with LCV (see Sidebar: Factors Implicated in the Etiology of Leukocytoclastic Vasculitis). Most known causes can be excluded by this patient’s medical history, examination, and serum investigations. Myasthenia gravis has been rarely associated with microscopic polyangiitis and polymyositis, but to the best of our knowledge, an association with LCV has not been previously reported.5 Furthermore, LCV has not previously been reported to be associated with pyridostigmine.
This patient was receiving warfarin, which has been previously implicated as a causative agent of LCV; however, he had been on a stable dose of warfarin for seven years, making it an unlikely culprit. A literature review6 revealed most cases of warfarin-induced LCV were associated with histologic findings of prominent fibrinoid necrosis, which were absent in our case. The rash also regressed in our patient without the cessation of warfarin, again suggesting it was unlikely to be the causative agent. The same argument can be made for the other drugs present in the patient’s medication regimen, which had not been altered in more than two years and were continued during the period during which the patient’s rash regressed.
The duration between exposure to a causative agent and subsequent development of vasculitis is extremely variable, ranging from hours to years. It is therefore difficult to ascertain an exact period after which drug-induced vasculitis is likely to commonly manifest. In most instances, however, the onset of drug-induced vasculitis typically occurs one to three weeks after drug initiation. Additionally, it is important for clinicians to be aware that drug-induced vasculitis can occur after increasing the dose of a medication or a rechallenge of the offending drug.7,8
Differentiating drug-induced LCV from other causes on the basis of histology alone is difficult owing to the histologic variation of the disease. A study conducted in 2006 found a higher proportion of tissue eosinophilia histologically in those with drug-induced LCV.4 However, tissue eosinophilia was not present in all cases of drug-induced LCV. Additionally, tissue eosinophilia was observed in some cases of non-drug-induced LCV. This suggests that although tissue eosinophilia may be common, it is neither sensitive nor specific for drug-induced vasculitis.4 In our case, prominent tissue eosinophilia was not noted.
It is difficult to conclusively prove a single drug as the causative agent for LCV without rechallenging with the same medication. We felt it would be unethical to give pyridostigmine to our patient because his ocular myasthenia gravis is currently in remission. The aim of this report is to make clinicians aware of the possible association, previously undescribed, between pyridostigmine and LCV.
The author(s) have no conflicts of interest to disclose.
The authors wish to thank Reshma Shettigar, MD, for her kind and generous assistance in the preparation of this manuscript.
Mary Corrado, ELS, provided editorial assistance.
How to Cite this Article
Singh G, Hodgson T, Clarke DE. Leukocytoclastic vasculitis secondary to pyridostigmine (Mestinon): Report of a possible first case. Perm J 2017;21:
1. Ekenstam Eaf, Callen JP. Cutaneous leukocytoclastic vasculitis. Clinical and laboratory features of 82 patients seen in private practice. Arch Dermatol 1984 Apr;120(4):484-9. DOI: https://doi.org/10.1001/archderm.120.4.484.